Addiction Drugs Rehab Treatment

Safely Detoxing From Heroin

Written by admin

Heroin is one of the most addictive and harmful substances in the world. When taken, it acts as a central nervous system depressant, inducing feelings of euphoria, sedation and vibrancy. When constantly used and overdosed, the user’s body develops resistance for the drug therefore subsequently requiring higher doses to achieve the same effect as the initial use. At this point, the user becomes addicted and develops a dependency problem which wreaks havoc on their emotional stability, physical wellbeing and social relationships.

Detoxing is the clinical process of removing harmful chemicals in the body that were deposited there by prolonged use of the substance  which causes the false and exaggerated feeling of happiness, satisfaction and excitement in the user and often exposes them and the people around them to potentially dangerous situations.

Although safely detoxing from heroin is fairly simple, it is not easy to get through. This is because of the acute heroin withdrawal symptoms the user experiences as their body begins to decrease pain tolerance capacity. It is important to stay well-nourished and hydrated during the difficult recovery experience to cope with the withdrawal symptoms and avoid a relapse.

Withdrawal Symptoms and Effects

The time span and severity of the withdrawal symptoms of heroin and its effects during treatment, vary from individual to individual. It will depend on aspects like how long the person has been abusing the drug, their genetic background, the environment they lived in and other emotional and physical factors. Symptoms that will be experienced during heroin detoxing include nausea, vomiting, fever, cold chills, sweating, fast pulse, body aches, insomnia, drowsiness, diarrhoea, abdominal cramps and high blood pressure.

Although the pains could be severe, they are hardly life-threatening and they are not likely to lead to medical complications. However, patients with prior heart problems may develop cardiovascular instability resulting from the increase in heart rate or rise in blood pressure during treatment and appearance of the withdrawal symptoms.

Typically, the withdrawal symptoms of heroin will begin a few hours after the last dose was ingested and will peak between 24 and 48 hours. In general, these unpleasant symptoms will last around a week, or longer for others.

Safe Detox Medications

Medications are often used to facilitate safe heroin detoxing. The most commonly prescribed drugs to help with the treatment process and ease withdrawal are methadone, clonidine, as well as Suboxone and Subutex, which are formulated from buprenorphine.

Methadone

Methadone interacts with opiate receptors in the brain and is very effective to ease the pains of withdrawal. However, because it is similar to heroin in the way it works, it can be overdosed, abused and addictive if used improperly.  Therefore, it must be used only under strict medical supervision.

Clonidine

Clonidine is relatively safe from abuse unlike methadone. It helps with withdrawal but not with the acute symptoms like cravings, insomnia and cramps during the detox process.

Buprenorphine (Subutex & Suboxone)

Buprenorphine has a lower potential to be overdosed or abused like methadone, but chances of a relapse may increase when used for detoxing on an outpatient.

Article Submitted on behalf of drugrehab-hull.uk and alcoholrehab-hull.uk

About the author

admin

Leave a Comment